Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Neurontin - With it or Without it?

dilaurodilauro ConnecticutPosts: 9,842
For the past several months, especially after my ankle starting to feel better, I am looking to reduce/minimize and perhaps someday eliminate some of my medications.

At my last appointment with my physiatrist we talked about this. Right now, one of my biggest problems happens sometime in the early afternoon and into the night. From my lower back, hips down to my knees I have this nagging pain. Its not stabbing or burning, but the best way I can describe it is that it feels like a toothache!

We know that this can all be contributed to my cervical and lumbar stenosis. We talked about another MRI, but honestly at this point why? So we went onto more epidurals. That might be an option.

Back to my subject,

I always had mixed feelings about Neurontin (or Lyrica). I wanted to come down from the 1800mg a day to around 600mg and then lower.

Dont ask me why, cause I know it wasn't the right thing to do, but for about 3 days, I eliminated all my Neurontin. Well that toothache pain came back earlier in the day and with vengeance. Well now I know for sure that Neurontin is doing its job.

But still, I want to reduce the amount I take every day. One of the reasons besides spinal is with weight control. Yes, I know that at 64 almost 65 losing a few pounds is tougher than it was at 40 or even 50.. I've dieted and I've done all the right thing for a while, but zippo. So, my brain says eliminate Neurontin and I should be able to lose the weight I did before.

At this point , and I am sure others have or been there, is the weight gain and other problems caused with long term use of Neurontin worth the relief from nerve pain?
Ron DiLauro Spine-Health System Administrator
I am not a medical professional. I comment on personal experiences
You can email me at: rdilauro@veritashealth.com


  • I feel your pain (sort of literally...mine's all in my foot though!) I haven't taken Neurontin for quite a while now, but I've been on Lyrica for around 9 months. I was taking the highest dose of Neurontin, then phased that out while taking up to 200mg/day of Lyrica at the most. That worked fine, but I did gain weight and then I started noticing that my hands and ankles were getting really swollen in the middle of a very cold winter. So I decided to cut my dose in half and see if I could handle the pain. I've been taking half the dose for months now and am doing ok. I don't know that I've lost any weight, but I can handle the pain, so I guess that's something....right?

    Anyhow, hope you find a good answer. I am worried about the excess weight, but without much ability to exercise due to nerve damage/weakness in my leg, it's tough to lose weight effectively.
    Left leg radiculopathy/sciatic pain
    L5/S1 microdiscectomy - May 30, 2014
    L5/S1 microdiscectomy - Aug 14, 2014
    L5/S1 TLIF - Sept. 24, 2014
    Left-side screws/rod removed along with bone fragment Dec. 29, 2014
  • I didn't use gabapentin, but Lyrica because the last time I took gabapentin, it made it very difficult to deal with short term memory issues and not being able to find the right words for something too often.
    Even on both medications, I gained a bit of weight....more than I wanted to or felt comfortable carrying. I went off the Lyrica twice, and the weight was gone in a few weeks, with no dieting involved.
    Reducing the dosage may help with the weight gain and keeping the nerve pain under control, but the only way to know for sure is to try. The second time I went off the lyrica, surprisingly the nerve pain was nowhere near as severe as it was previously when I went back on it.

  • Motor1MMotor1 Pittsburgh, PaPosts: 552
    I also was on neurontin & stopped taking it because of weight gain. I'm a 53 year old woman & loosing weight at this age is not easy. Like sandi123, I also was having memory & thought processing issues. And vision problems. My pain doctor didn't really agree with my decision, but he went along with it.
    It's been almost 2 months since I stopped taking it. I'm not sure about how much my pain increased. Reason is, I had rotator cuff surgery 4 weeks go, and I've noticed an increase pain in my neck but I'm not sure if it's because I have to wear this sling around my neck? I do feel pains below where my fusion surgery was. I'm hoping to be out of the sling by the end of July, so hopefully I can figure out where the pain is coming from.
    Good luck in your decision.
  • I can't take any of the nerve meds because of horrible side effects. I use a compounded cream & for me it offers pain relief I never experienced taking them orally. I had so many issues that I lost a dangerous amount of weight so I can't really comment on the weight gain side of things. I haven't noticed increased weight or swelling with the cream. My doc 'throws in' some other meds to my cream. It took a few adjustments, med changes & increases in doses before it really helped. I'm now having insurance problems. I know it's a crazy price to have compounded meds. I have friends who called the pharmacy about cost issues & they came to an agreement, $5 a month!

    If anyone wants to try it don't expect miracles. Relief crept up on me, to be honest it's only when I stopped using it that I realized how much it had been helping. I think because of the ketamine & lidocaine people expect it to work like an anesthetic & numb everything...it doesn't! Like all meds it took some tweaking to get the best results. My doc is a big fan of topical compounded meds for the obvious reasons. I'm so glad that he convinced me to really work at it & stick with it.

    I still take oral narcotics & muscle relaxants. (in addition to the muscle relaxants in the cream)
    Osteoarthritis & DDD.
  • I was on Neurontin for almost two years now, first I was on 1800mg a day for cervical and lumbar spine injuries. After i had an ACDF C5/6/7,and been in a chronic pain i was prescribed other pain medications(opana,oxycodone, zanaflex,my PM brought it down to 900mg aday,i have to deal with short memory issues i have gained like 30lbs but i was ok with my back pain . unfortunately in may i was diagnosed with some other medical conditions required 2 surgeries, had one on June 3 and one coming next Wednesday July 15,so I was told to stop all medications but Oxycodone and Opana! It feels very strange,my back pain came back i feel like my legs cut below my knees and always restless but on the other side I have lost 26 lbs in less than 2 months otherwise impossible at my age (57 in few weeks ).i have tried diets, healthy eating, everything, but nothing worked until i stopped it. Honestly i don't know if I want to restart it after the surgery , I'm going to have to choose between pain and weight gain! See which one is going to prevail.
    June 2013 Car Accident,i suffer blunt abdominal trauma and had surgery.
    june 21 2013 ACDF C 5-6,6-7
    August 27 2013 rotator cuff surgery
    june 3 2015 abdominal incisional hernia.All kind of pain killers,opiates,epidurals and disable for life.
  • dilauro said:

    Dont ask me why, cause I know it wasn't the right thing to do, but for about 3 days, I eliminated all my Neurontin.

    I use this same tactic and think it is a good thing to do. It is your body after all. I guess the best situation would be to type up a plan and let the doctor know ahead of time but I'm not sure they are all that interested until you are actually sitting in front of them. I recently stopped Vimovo after a three day test and it stands to reason, there is no more swelling in my shoulder.

    I don't have experience with the long term use of Lyrica so I can't add input on that, I only used it for a short time last year but I say keep testing and take good notes. If you find a medicine that no longer applies to your current situation then let it go.

  • dilaurodilauro ConnecticutPosts: 9,842
    has approved me cutting down to 1 300mg of Neurontin a day. She also told me that if I started having problems with my legs, to go back to the original dosage or perhaps half of it.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I hope it works for you. I know when I was able to drop the Lyrica, I was glad to see I needed one less med a day , and to loose the excess weight that I gained while taking it.

Sign In or Register to comment.